MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA GMK-SPHERE TIBIAL INSERT FIXED SPHERE FLEX SIZE 2/12 MM R

MEDACTA INTERNATIONAL SA GMK-SPHERE TIBIAL INSERT FIXED SPHERE FLEX SIZE 2/12 MM R
Catalog Number 02.12.0212FR
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994)
Date of Event 01/01/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Clinical evaluation performed by medical affairs manager on 04 may 2018: 2 years and 8 months after primary tka in an elderly ((b)(6) year old) (b)(6) kg lady, the insert fixation screw was found partially backed out.It was immediately removed with an arthroscopic operation.No consequence should be expected for the absence of the screw in the future life of the implant.The cause for self-unscrewing of the insert screw is not known: one possibility is insufficient tightening torque, but other unknown conditions may also play a role.Batch review performed on 22 may 2018; lot 141801: (b)(4) items manufactured and released on 22 may 2014.Expiration date: 2019-03-31 no anomalies found related to the problem.To date, (b)(4) items of the same lot have been already sold without any similar reported event.Visual inspection performed by r&d product manager on 23 may 2018 of the explanted insert fixation screw: loosened insert safety screw occurred about 2 years and a half after primary surgery.Screw has been already removed by arthroscopy.No damages or signs of usage can be seen on the head and the threaded part of the screw.It was possible that, once backed out from the baseplate, the screw was not interposed between the femoral component and the tibia insert and didn't undergo to the body load.No other components have been removed, so we can suppose that they have been found in good condition during arthroscopy to remove the screw.The most-likely cause for self-unscrewing of the screw, was insufficient tightening torque during fixation.Using a screwdriver provided with a torque limitation (ref.02.07.10.4577; torque limiter screwdriver 3.5 nm - now mandatory) would prevent this event.But other unknown factors might also play a role in the event.No further considerations can be done with the information available.
 
Event or Problem Description
On (b)(6) 2018 we were informed that a patient had presented to clinic with anterior knee pain.X ray showed partial back out of the tibial insert screw.On (b)(6) 2018 surgeon arthroscopic removed the inlay locking screw due to unscrewing.
 
Additional Manufacturer Narrative
On 15 june 2018 we were informed that the torque limiter was not used in primary surgery.

Brand Name
GMK-SPHERE TIBIAL INSERT FIXED SPHERE FLEX SIZE 2/12 MM R
Common Device Name
TIBIAL INSERT FIXED
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
MDR Report Key7536828
Report Number3005180920-2018-00354
Device Sequence Number19190778
Product Code JWH
UDI-Device Identifier07630030826184
UDI-Public07630030826184
Combination Product (Y/N)N
Initial Reporter CountryEI
PMA/510(K) Number
K121416
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2018
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/23/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2019
Device Catalogue Number02.12.0212FR
Device Lot Number141801
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/22/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 04/23/2018
Supplement Date Received by Manufacturer04/23/2018
Initial Report FDA Received Date05/23/2018
Supplement Report FDA Received Date07/13/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age84 YR